Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   General Health/Medical Issues (http://www.lowcarbfriends.com/bbs/general-health-medical-issues/)
-   -   Causes of Melanosis in colon other than laxatives (http://www.lowcarbfriends.com/bbs/general-health-medical-issues/803119-causes-melanosis-colon-other-than-laxatives.html)

Ronnie51 04-30-2013 09:21 AM

Causes of Melanosis in colon other than laxatives
 
I've recently had a colonoscopy and the doctor said I have Melanosis, which is a darkening of the lining of the colon. He also said it's a benign condition with nothing to worry about. I asked him what causes it and he said overuse of laxatives. I told him I've only used Miralax on a regular basis but he said Miraxlax doesn't cause it. :dunno: I'm at a loss as to what could have caused this; I know he said it's a benign condition, but I'd like to know why I have it. My last colonoscopy was five years ago with a different doctor, and he never mentioned it so I assume I didn't have it then. Does anyone have any other information as to what could cause Melanosis? Could it have anything to do with low carbing/high salad/vegetable intake? Thank you!

Leo41 04-30-2013 12:42 PM

I never heard of this, so I Googled it. It's a benign condition, but it's not all laxatives that's the problem. Did you ever drink that 'senna' tea that some people use to relieve constipation? It's that type of herbal remedy that seems to cause this.

There's absolutely no evidence that your low carb diet contributes to this, and since it's a 'darkening' (that gets resolved when you stop using the aggravating substance), I wonder whether your doctor made a mistake?

Try Googling, and you'll see that the 'causes' are very limited. You should see if you happen to be eating or drinking any of the things they mention.

Ronnie51 04-30-2013 01:58 PM

Thanks for taking the time to look this up, Leo. I had never heard of it either. I've never had herbal tea...don't take herbs in general. I do take supplements and occasionally charcoal caps for intestional distress. I'm meeting witht the doctor next week and and will ask him more questions about it. I'm very glad it is a benign condition, but stumped as to why I have it.

Leo41 04-30-2013 02:29 PM

I would definitely ask the doctor about this.

It's possible that there are other causes that aren't listed in the material online. It's also possible that your doctor was mistaken in what he saw because I gather this is just a 'darkening' of tissue.

I hate mysteries like this when they involve my body!

Ronnie51 05-01-2013 01:44 PM

Quote:

Originally Posted by Leo41 (Post 16401930)
I would definitely ask the doctor about this.

It's possible that there are other causes that aren't listed in the material online. It's also possible that your doctor was mistaken in what he saw because I gather this is just a 'darkening' of tissue.

I hate mysteries like this when they involve my body!

Ditto!


All times are GMT -7. The time now is 01:51 AM.